Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 135, NWS Sioux Falls, SD

August 26, 2018Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 26, 2018, 8:14 AM CDT for Dakota County, Dixon County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2018, 8:14 AM CDT (13:14 UTC)
Expired
Aug 26, 2018, 9:00 AM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dakota County, NE, Dixon County, NE

The radar

The Omaha radar (KOAX), 115 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1780 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS53 KFSD 261314
SVRFSD
NEC043-051-261400-
/O.NEW.KFSD.SV.W.0135.180826T1314Z-180826T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
814 AM CDT SUN AUG 26 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Dakota County in northeastern Nebraska...
  Southwestern Dixon County in northeastern Nebraska...

* Until 900 AM CDT.

* At 814 AM CDT, a severe thunderstorm was located near Wakefield, or
  27 miles south of Ponca, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Emerson around 830 AM CDT.
  Hubbard around 845 AM CDT.
  Homer and Jackson In Dakota County around 850 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4231 9702 4249 9653 4228 9636 4228 9672
      4227 9673 4226 9701
TIME...MOT...LOC 1314Z 236DEG 35KT 4219 9689 

HAIL...1.00IN
WIND...60MPH
 
$$

Maldonado
2 follow-up statements
941 
WWUS53 KFSD 261341
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
841 AM CDT SUN AUG 26 2018

NEC043-051-261400-
/O.CON.KFSD.SV.W.0135.000000T0000Z-180826T1400Z/
Dakota NE-Dixon NE-
841 AM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR DAKOTA AND SOUTH CENTRAL DIXON COUNTIES...

At 841 AM CDT, a severe thunderstorm was located near Emerson, or 19
miles south of Ponca, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Homer, Hubbard and Jackson In Dakota County around 900 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4239 9680 4249 9653 4228 9636 4228 9672
      4227 9673 4227 9682
TIME...MOT...LOC 1341Z 223DEG 19KT 4229 9667 

HAIL...1.00IN
WIND...60MPH
 
$$

Maldonado
867 
WWUS53 KFSD 261351
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
851 AM CDT SUN AUG 26 2018

NEC043-051-261401-
/O.EXP.KFSD.SV.W.0135.000000T0000Z-180826T1400Z/
Dakota NE-Dixon NE-
851 AM CDT SUN AUG 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR DAKOTA AND SOUTH CENTRAL DIXON
COUNTIES WILL EXPIRE AT 900 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4239 9680 4249 9653 4228 9636 4228 9672
      4227 9673 4227 9682
TIME...MOT...LOC 1351Z 236DEG 35KT 4234 9657 

$$

Maldonado

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:31 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 26, 6:31 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
631 AM CDT Sun Aug 26 2018

.SHORT TERM...(Today and Tonight)
Issued at 441 AM CDT Sun Aug 26 2018

Very complex and difficult convective forecast for the next 12-18
hours. Up to the current time during this overnight period, have
seen a couple of smaller convective clusters develop along tail of
weak forcing with wave moving along the International Border in
region of warm advection across eastern SD. Interesting to note that
a minor heat burst was noted in several observations from K9V9 to
KHON with cluster before midnight.

In the short term, watching a wave moving into southwest and south
central Nebraska early this morning, tracking toward northeast
Nebraska toward 15Z. Scattered showers and thunderstorms continue to
accompany the feature, and would expect that interaction with the
slightly veered low-level jet during the morning and midday will
allow for expansion of convection as system melds into area of weak
upper-jet entrance lift support across southwest Minnesota this
afternoon. Opportunity for great destabilization will be somewhat
limited as clouds and precip hold back temps somewhat into the lower
80s, but deep-layer shear looks to pick up to 25 to 35 kts
suggesting that there could be some storm organization and enough
lapse rate to bring both hail and wind into the mix for at least a
few hours of threat during the midday to late afternoon in parts of
southwest MN.

Further northwest from the wave, a continued expansion of the
extensive EML with mid level lapse rates in excess of 8 C/km will
really act to limit convective threat much of the day and overnight.
A few storms are getting going across northwest SD, but track of
these is along the periphery of the warm layer and east/northeast
away from the area. A few other storms dot the Nebraska Panhandle,
on a better trajectory to impact the far west/north CWA during the
later morning and midday hours should they survive the toasty layer
aloft.  Should note that a dichotomy of solutions exists today
between the collective of lower-resolution solutions and the CAMS,
largely an all or nothing scenario with the low-res solutions
leading the more northwest potential convective development during
the later morning and early afternoon.  Hard to ignore, especially
with the larger scale featuring this mid-level troughing moving
across the area, and with the initial development in the NE
Panhandle.  Solutions would suggest that this area will grow upscale
through the next 3-6 hrs, and leave potential for an inch or two of
rainfall midday and early afternoon along the northern tier of the
forecast area north of Highway 14. Will be watching this early this
morning to see if this subset of forecasts has merit, or will be
cast aside in favor of a more quiet solution.  For now, have just
blended in some modest chance PoPs from mid morning to early
afternoon from K9V9 to KBKX.

After the wave passes mid to late afternoon, would expect any
convective chances to take a downturn heading into the evening.
With convergence boundary again in residence across central SD where
more likely to have heating to weaken cap, could see a couple of
evening storms which struggle again to move off the boundary before
weakening, or more likely to follow the edge of the cap across far
northern SD into west central MN.  A very conditional severe threat
exists tonight with threat for damaging wind if storms develop far
enough south into the cap to impact east central SD or southwest MN.
If convective mode falls back to that more indicated in the sum set
of lower-resolution solutions, then would have to be prepared for a
more significant outflow boundary which would likely become a focus
to nocturnal convection somewhat further south tonight.  A warm and
very humid night in store, with most lows in the upper 60s to lower
70s.

.LONG TERM...(Monday through Saturday)
Issued at 441 AM CDT Sun Aug 26 2018

Surface boundary likely to lay out on Monday from southwest
Minnesota to north central NE. Could perhaps see a couple of rogue
showers or storms above the cap during the morning, but a much
better chance for storms to erupt along the frontal boundary during
the later afternoon, mainly along eastern portions of the frontal
zone near/east of I-29 ahead of frontal wave and in proximity to the
low-level jet.  Concerns again for some severe storms warranted with
MLCAPE to around 2500 J/kg, a weakening late day cap with large
scale lift approaching with trough moving through the northern
Rockies and enhanced deep-layer shear due to increased mid-level
winds (and very enhanced near any boundaries in play).  Also will
have a risk for excessive rainfall, mainly for southwest MN toward
far northern IA with the very deep warm layer and persistence of low-
level jet.

Convection as well as the impacts of shearing wave will drive the
frontal boundary southeast overnight and early Tuesday. Most of the
forcing for lift will weight convection toward the evening period,
and by the time the stronger forcing comes out on Tuesday with main
upper wave, the baroclinicity of consequence will be mainly
southeast of the area, perhaps enough to keep a little better chance
for post-frontal storms around midday or early afternoon east of a
KSPW to KSUX line. Much cooler on Tuesday though, with even some
temps holding close to 70 for highs north of I-90, and a bit brisk
with clouds and northwest winds increasing to 15 to 25 mph.

Chilly morning Wednesday will follow as high pressure decreases
winds and clears skies, with some lows into the upper 40s. Pleasant
weather to follow during the day, with a gradual development of
return southerly flow.  Likely to see increase in mid clouds with
warm advection spreading through central into eastern SD by evening.
This pattern likely to yield isolated to scattered elevated storms
Wednesday night into early Thursday, with most unstable layers of
around 400-700 J/kg.  Breezy, warmer and more humid conditions
follow on Thursday, with another sharp quick-moving wave with a
better chance for storms again Thursday night.

Continues to be pretty jumpy solutions late week and into the
weekend regarding timing of waves within a stronger zonal flow, with
perhaps a weak consensus around a wave/frontal passage around Friday
night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 618 AM CDT Sun Aug 26 2018

VFR conditions are expected through the TAF period. Models runs
are trending drier, but there will be a chance of showers and
storms east of I-29 and the highway 14 corridor. KSUX and KHON is
on the edge of these chances, however confidence is too low for
mention of any tsra in the TAFs. Southerly winds will gust to 20
or 25 kt in the afternoon. Very isolated shallow fog in low lying
areas near rivers will be possible through 14z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...
Hazardous weather outlook, Aug 26, 5:57 AM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
557 AM CDT Sun Aug 26 2018

SDZ038-039-052-053-057-058-271100-
Beadle-Kingsbury-Jerauld-Sanborn-Brule-Aurora-
557 AM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and south central South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible later this morning through
early afternoon, with another chance at an isolated thunderstorm
later this evening. Severe weather is possible in the form of
large hail up to half dollar size and damaging wind gusts to 65
mph, with brief heavy rainfall also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The risk for additional storms on Monday will be mainly from late
afternoon through the evening hours. At this point, the risk for
severe storms is low on Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

IAZ001-012-MNZ097-098-NEZ013-014-SDZ050-054>056-059>071-271100-
Lyon IA-Sioux-Pipestone-Rock-Dixon-Dakota-Gregory-Miner-Lake-
Moody-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
557 AM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A small chance for thunderstorms will occur late morning and
early afternoon in areas around the South Dakota border,
especially in northeast Nebraska. Severe storms are unlikely,
but an isolated storm could produce marginally large hail,
damaging wind, or brief torrential rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The risk for additional storms on Monday will be mainly from late
afternoon through the evening hours. An isolated severe storm is
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

IAZ002-003-013-014-020>022-031-032-MNZ071-072-080-081-089-090-
SDZ040-271100-
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Brookings-
557 AM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorm chances will increase during the later morning and
afternoon hours.  A few storms could become strong to severe,
capable of hail up to half dollar size and wind gusts to 65 mph
during the afternoon. Also, while storms are expected to remain
well north of the Highway 14 corridor tonight, be aware that if
any storms manage to develop southward, there would be potential
for a severe storm capable of winds to 80 mph as well as periods
of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The risk for additional storms on Monday will be mainly from late
afternoon through the evening hours. A few severe storms will
again be possible, but there will be an increased threat for
excessive rainfall and flash flooding, especially from southwest
Minnesota toward the Iowa Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 1 pm to 6 pm CDT.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.